Alert archive / California / Wind Advisories in 2023

Wind Advisory 43, NWS Las Vegas, NV

December 4, 2023Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Dec 4, 2023, 11:52 PM PST for Inyo County, California. It took effect at Dec 6, 2023, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2023, 11:52 PM PST (07:52 UTC)
In effect from
Dec 6, 2023, 10:00 AM PST
Expired
Dec 6, 2023, 10:00 PM PST
In force
12 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS75 KVEF 050752
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1152 PM PST Mon Dec 4 2023

CAZ519-052000-
/O.NEW.KVEF.WI.Y.0043.231206T1800Z-231207T0300Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
1152 PM PST Mon Dec 4 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
4 follow-up statements
601 
WWUS75 KVEF 051927
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1127 AM PST Tue Dec 5 2023

CAZ519-060730-
/O.EXT.KVEF.WI.Y.0043.231206T1800Z-231207T0600Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
1127 AM PST Tue Dec 5 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

Stessman
343 
WWUS75 KVEF 060638
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1038 PM PST Tue Dec 5 2023

CAZ519-062100-
/O.CON.KVEF.WI.Y.0043.231206T1800Z-231207T0600Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Whitney Portal
1038 PM PST Tue Dec 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST 
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
708 
WWUS75 KVEF 061858
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1058 AM PST Wed Dec 6 2023

CAZ519-070600-
/O.CON.KVEF.WI.Y.0043.000000T0000Z-231207T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1058 AM PST Wed Dec 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
803 
WWUS75 KVEF 070556
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
956 PM PST Wed Dec 6 2023

CAZ519-070700-
/O.EXP.KVEF.WI.Y.0043.000000T0000Z-231207T0600Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
956 PM PST Wed Dec 6 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds will decrease overnight and the Wind Advisory has been allowed 
to expire. Localized wind gusts of 40 to 50 mph may be possible 
through midnight.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

SM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 4, 1:13 PM PST, 10 hours 39 minutes earlier.

Area forecast discussion, Dec 4, 1:13 PM PST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
113 PM PST Mon Dec 4 2023

.SYNOPSIS...A weak shortwave will push some northerly winds down the
Colorado River Valley today. Ridging will build through mid-to-
late week, keeping temperatures above average for much of the
area. A series of systems will move through to our north later
this week into this weekend, bringing breezy conditions and cooler
temperatures to the area.

&&

.DISCUSSION...through next Monday.

A weak shortwave will move through the southern portions of our
forecast area today, bringing gusty northerly winds to the lower
Colorado River Valley. The strongest of these winds will be limited
to the Laughlin/Bullhead City area, where peak wind gusts up to 40
mph will be possible this afternoon. This shortwave will settle to
the south of our forecast area tomorrow, allowing for breezy
northerly winds to linger down the Colorado River Valley through
tomorrow afternoon. Ridging will replace the shortwave, becoming our
dominant synoptic feature Tuesday through Thursday. This ridge will
allow for temperatures 5-10 degrees warmer than normal for early
December.

series of troughs will move through the Pacific Northwest / Great
Basin regions during the second half of the week. As the first of
these systems approaches the coast we will see westerly winds pick
up across the crest of the Sierra on Wednesday, with breezy westerly
winds across the western Mojave Desert on Thursday. The second
system will move through the Great Basin region before digging into
the 4-Corners area on Friday. This will result in breezy
northwesterly winds across southern Nevada on Friday. Breezy
northerly winds will linger down the Colorado River Valley on
Saturday as ridging begins to set up over the region. Precipitation
with these systems will be minimal, with the Eastern Sierra and
panhandle of Lincoln County having a 10-20% chance of seeing
precipitation. Outside of winds and precipitation, we will see
temperatures cool back down to near seasonal values on Friday and
Saturday before gradually the ridge allows for a gradual warming
trend on Sunday and Monday.

&&

.AVIATION...For Harry Reid...No significant impacts to the Harry
Reid terminal through the next 30 hours. Typical diurnal trends with
winds generally below 8 kts are expected with passing FEW/SCT clouds
above 20kft throughout.

For the rest of southern Nevada, northwest Arizona and southeast
California...Minimal impacts expected through the next 24 hours for
KVGT/KHND/KBIH/KDAG. However, for KEED/KIFP, gusty northerly winds
are expected to continue through this evening, before diminishing
overnight. KIFP gusts could gust as high as 30kts during the early
afternoon. FEW/SCT clouds will prevail above 20kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.